Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 321, NWS Omaha, NE

August 10, 2005Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2005, 4:48 PM CDT for Butler County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2005, 4:48 PM CDT (21:48 UTC)
Expired
Aug 10, 2005, 5:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED AUG 10 2005

.DISCUSSION...

18Z SURFACE ANALYSIS CONTINUED TO SHOW STATIONARY FRONT IN PLACE
FROM NORTHWEST KANSAS ACROSS SOUTH CENTRAL AND SOUTHEAST NEBRASKA
INTO EXTREME NORTHERN MISSOURI. SOME ELEVATED CONVECTION WAS LOCATED
OVER CENTRAL NEBRASKA IN THE VICINITY OF THE 850MB FRONT INDICATED
ON MORNING UA ANALYSIS. FORECAST EXPECTED TO REMAIN CHALLENGING
THROUGH THE WEEKEND AS AREA REMAINS ON THE SOUTHERN EDGE OF FASTER
UPPER LEVEL FLOW AND SURFACE BOUNDARY FORECAST BY BOTH NAM AND GFS TO
REMAIN IN THE VICINITY OF THE CWA DURING THE PERIOD.

SOME ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHERN PARTS OF THE
FORECAST AREA EARLY TONIGHT WITH BETTER CHANCE OF MORE WIDESPREAD
ACTIVITY LATE TONIGHT INTO THURSDAY AS MID LEVEL WAVE APPROACHES AND
MOVES THROUGH THE REGION. LESS CERTAINTY IN REGARDS TO TIMING AND
LOCATION OF PRECIP BEYOND THIS TIME AS MODELS DIFFER IN HANDLING OF
SURFACE BOUNDARYS WITH GFS FURTHER SOUTH WITH INITIAL FRONT AND ALSO
INDICATING A SECONDARY FRONT ALONG THE SOUTH DAKOTA NEBRASKA BORDER
BY FRIDAY EVENING. THIS RESULTS IN A SPLIT PRECIPITATION PATTERN
NORTH AND SOUTH OF THE AREA ALONG THE TWO BOUNDARYS DURING THIS
TIME. DUE TO THE UNCERTAINTY HAVE CONTINUED WITH MENTION OF POPS
THROUGH THE WEEKEND ACROSS THE AREA. ONLY MINOR CHANGES ELSEWHERE
THROUGH THE SHORT TERM PERIOD.

IN THE EXTENDED PERIOD...UPPER PATTERN BEGINS TO CHANGE AS BOTH
ECMWF AND GFS INDICATE TROF DEVELOPING OFF THE WEST COAST BY
TUESDAY. LITTLE CHANGE TO THE EXTENDED PORTION OF THE FORECAST AT
THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Aug 10, 11:37 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT WED AUG 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1137 AM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA LATE THIS AFTERNOON AND EVENING...THEN AGAIN OVERNIGHT...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

A MODERATELY UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE THIS
AFTERNOON...ALONG AND NORTH OF A STATIONARY FRONT NEAR THE KANSAS
NEBRASKA AND IOWA MISSOURI BORDERS.  AFTERNOON HEATING MAY HELP TO
POP ISOLATED SEVERE STORMS AFTER 4 PM.  THESE SHOULD BE RELATIVELY
SHORT LIVED PULSE STORMS.  MORE WIDESPREAD STORMS ARE LIKELY
GENERALLY AFTER MIDNIGHT AS A MID LEVEL IMPULSE ROLLS THROUGH THE
PLAINS.  THESE STORMS SHOULD TRACK EAST OR NORTHEAST FROM CENTRAL
NEBRASKA ACROSS THE OUTLOOK AREA THROUGH SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MEANDER IN THE REGION THROUGH THE REST
OF THE WEEK. THUS...THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS
ACROSS THE OUTLOOK AREA DURING THIS TIME.

THE FRONT SHOULD PUSH SOUTH ACROSS KANSAS AND MISSOURI BY SUNDAY AND
MONDAY. THIS WILL LEAD TO COOLER TEMPERATURES BUT STILL A CONTINUED
CHANCE OF THUNDERSTORMS AS UPPER LEVEL IMPULSES MOVE OUT OF THE
CENTRAL ROCKIES.  THE THREAT FOR THUNDERSTORMS SHOULD END BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:15 PM CDTSevere Thunderstorm WarningOAXButler32 min
Aug 10, 5:16 PM CDTSevere Thunderstorm WarningOAXLancaster30 min
Aug 10, 5:37 PM CDTSevere Thunderstorm WarningOAXSaunders38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.